Alert archive / Missouri / River Flood Warnings in 2024
River Flood Warning 81, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at May 24, 2024, 12:22 PM CDT for Ralls County, Missouri; Pike County, Illinois. It took effect at May 28, 2024, 1:00 PM CDT. It was in force for 13 days.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 12:22 PM CDT (17:22 UTC)
- In effect from
- May 28, 2024, 1:00 PM CDT
- Expired
- Jun 10, 2024, 10:21 PM CDT
- In force
- 13 days
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Pike County, IL, Ralls County, MO
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Saverton Lock and Dam 22 (SVRM7).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 20 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 393810091145601, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 24, 6:09 AM CDT, 6 hours 13 minutes earlier. Its key messages:
- -Thunderstorms are expected this afternoon and evening along the approaching cold front, several will be strong to severe and capable of all hazards. -Severe thunderstorms are expected again on Sunday during the morning and again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 6:09 AM CDT, 6 hours 13 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 609 AM CDT Fri May 24 2024 .KEY MESSAGES... -Thunderstorms are expected this afternoon and evening along the approaching cold front, several will be strong to severe and capable of all hazards. -Severe thunderstorms are expected again on Sunday during the morning and again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather. && .SHORT TERM... (Through Late Saturday Afternoon) Issued at 332 AM CDT Fri May 24 2024 An MCS has developed across portions of eastern Nebraska just ahead of a surface cold front. The cold front will march eastward into the forecast area this evening as a mid-level trough slides to the northeast through the day. Ahead of this system, showers and isolated thunderstorms have blossomed in the warm sector across northern Missouri and Iowa. Through the early morning hours it has become apparent that the MCS is most likely going to move east/northeast in step with the mid-level trough sliding through Iowa and leaving the CWA largely free from convection this morning. This will leave the 1500-2000 J/kg of SBCAPE (albeit well capped) already present across our area untapped, and in the absence of widespread convective debris, will only increase through the day. A mixture of discrete and multi-cell thunderstorms would be able to develop along the cold front as it marches through the area this afternoon and into the evening. In an environment with 2000+ J/kg of MLCAPE and 25-40 kts of 0-6 km bulk shear, several will be able to become strong to severe. Hail and damaging winds will be the main hazards given the 7-8 degree/km mid-level lapse rates and robust instability, though I cannot rule out a tornado as well. The best areas for severe thunderstorm development will be across central, northeast, and east-central Missouri into west-central Illinois where convergence along the front will be strongest. Convection will diminish as the cold front pushes through the area and weakens with time, largely during the evening hours. The cold front will exit the forecast area overnight and into the early hours Saturday, leaving a surface high and rising mid-level heights in its wake. Saturday continues to be the best day of the holiday weekend in terms of lack of precipitation chances. Late Saturday afternoon and into the evening a surface low will form across the Central Plains in response to an approaching mid-level trough. The warm front associated with this system will surge northward Saturday evening into early Sunday, increasing moisture and instability across the mid-Mississippi Valley. A LLJ will develop at the same time, both enhancing the northward surge of moist, unstable air, and also initiating and organizing convection across the forecast area with 35-50 kts of 0-6km bulk shear. MRM && .LONG TERM... (Saturday Night through Thursday) Issued at 332 AM CDT Fri May 24 2024 Deterministic guidance quickly grows this convection upscale into an MCS that tracks eastward along the Missouri-Iowa border during the morning hours. Thunderstorms along the southern edge of this system will be capable of becoming strong to severe as they will have access to an environment with dewpoints in the mid 60s, MUCAPE 1000- 2000 J/kg, and 0-6km shear vectors between 40-50kts. All hazards will be possible with any storms that become strong to severe, particularly if they are able to become rooted in the boundary layer. How far south this system extends into the forecast area remains uncertain, and this detail will impact severe thunderstorm chances later in the afternoon. The further south this system extends will use up more instability across the forecast area and stunt recovery. But it will also push the outflow boundary further south into the forecast area, which will be an area of potential development during the afternoon and evening. Another round of thunderstorms is expected along the cold front associated with the surface low as it moves through the region during the afternoon and evening Sunday. Overall coverage will be scattered along the cold front as convergence is much weaker than during the morning. However, where the cold front intersects with the outflow boundary from the morning convection will be an area of enhanced development both in coverage and intensity of thunderstorms. Continued moisture advection through the day combined with daytime heating and a strong shear profile will provide a robust environment for severe thunderstorms, particularly in areas untouched by morning convection. Where thunderstorms are able to form during the afternoon, they will quickly become severe, capable of large hail, damaging winds, and tornadoes. Given the likely track of the MCS and the intersection with the cold front, the Enhanced Risk from SPC looks reasonable. The mid-level trough axis and associated surface cold front will push east of the forecast area Sunday into Monday, ushering in a significant pattern change. Ensemble guidance depicts a mid-level trough becoming established over the eastern CONUS and a mid-level ridge rooting over the Rockies. This will leave the mid-Mississippi Valley in northwesterly flow for much of next week, resulting in near normal temperatures. While ensemble guidance does indicate that disturbances will slide through the northwesterly flow to impact the region, these will be weaker with less available moisture. This will result in lower rain chances overall and smaller amounts of rain when it does occur. This pattern will persist almost to the end of the forecast period, when the mid-level trough-ridge pattern begins to shift east. MRM && .AVIATION... (For the 12z TAFs through 12z Saturday Morning) Issued at 557 AM CDT Fri May 24 2024 A patch of IFR stratus is slowly moving northward through the St. Louis metro terminals this morning and should begin to break up with sunrise. Otherwise, focus turns to precipitation chances. There is a line of thunderstorms moving eastward in northern Missouri and is expected to make it to KUIN during the early morning, if it holds together. There is uncertainty as to the structure of these thunderstorms and if they will remain organized as they enter the KUIN terminal space. Given the uncertainty, have left mention in the TAF as VCTS for now. Scattered thunderstorms are expected along a cold front moving through the area this afternoon into the evening. There is some uncertainty as to how many thunderstorms develop along the front and where they occur, so have left mention in the TAFs at VCTS for the moment. Where thunderstorms develop, MVFR/IFR flight conditions will occur briefly before improving once again. A few storms could become strong to severe, capable of damaging winds and large hail. Winds will veer overnight and become light in the wake of the cold front. MRM && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:43 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 343 AM CDT Fri May 24 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 343 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for thunderstorms across the forecast area. A few will become strong to severe, capable of all hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday night through Monday night. A few thunderstorms may become severe Saturday night through Sunday night across the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MRM
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Pike | 25 days |
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Pike | 26 days |
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Marion | 21 days |
| May 24, 3:41 PM CDT | Areal Flood Advisory | LSX | Pike | 3 hr |
| May 24, 3:41 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 49 min |
| May 24, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 53 min |
| May 24, 4:30 PM CDT | Flash Flood Warning | LSX | Pike | 6 hr |
| May 24, 5:11 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 49 min |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 51 min |
| May 24, 5:48 PM CDT | Flash Flood Warning | LSX | Pike | 3 hr |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 40 min |
| May 24, 12:37 PM CDT | Severe Thunderstorm Warning | LSX | Jersey | 27 min |
| May 24, 1:00 PM CDT | Severe Thunderstorm Warning | LSX | Greene | 30 min |
| May 24, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 47 min |
| May 24, 1:22 PM CDT | Tornado Warning | LSX | Montgomery | 23 min |
| May 24, 1:47 PM CDT | Flash Flood Warning | LSX | Macoupin, Montgomery | 8 hr |
| May 24, 1:49 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 24 min |
| May 24, 2:16 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Pike | 44 min |
| May 24, 2:41 PM CDT | Areal Flood Advisory | LSX | Greene, Jersey, Macoupin | 32 min |
| May 24, 2:53 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 52 min |
| May 24, 3:13 PM CDT | Flash Flood Warning | LSX | Greene, Jersey, Macoupin | 6 hr |
| May 24, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 50 min |
| May 24, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 47 min |
| May 24, 5:34 PM CDT | Flash Flood Warning | LSX | Calhoun, Greene, Jersey, Macoupin | 6 hr |
| May 24, 5:36 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 39 min |
| May 24, 6:03 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 20 min |
Nearby
River Flood Warnings in Missouri, 2024River Flood Warnings in Illinois, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.